Heartburn, indigestion, gastritis…what’s really going on in your stomach?
Stomachs gurgle, grumble, and groan. Sometimes, it could be a sign that something’s going on in there. Figuring out what’s wrong is not always easy because there can be a lot of overlap between the many possible problems. Heartburn, acid reflux (GERD), indigestion (dyspepsia), and stomach inflammation (gastritis) can all share similar symptoms.1,2 Of course, those symptoms can also point to an H. pylori infection.
Visiting your doctor could help determine if there’s something more behind the symptoms that you’re feeling. Treating your symptoms alone could mask an infection and delay more effective treatments.
Most people who have an H. pylori infection don't experience symptoms, but you may want to ask your doctor about testing you for the infection if you have been diagnosed with an ulcer or have a history of ulcers, have a family history of stomach cancer, or live in crowded conditions or with someone who has been diagnosed with H. pylori infection.
Masking an H. pylori Infection
Symptoms of an H. pylori infection usually stem from the conditions that the infection can cause rather than the infection itself. Gastritis and dyspepsia can both be caused by H. pylori infection, and without proper treatment these conditions will probably not go away.3 H. pylori infection can also cause ulcers.
Ulcers aren’t caused by stress or spicy food.
For many years, peptic ulcers were blamed on factors like diet or stress.1 It wasn’t until H. pylori was discovered in 1982 that one of the 2 major causes of ulcers was revealed. The other major cause is NSAIDs (nonsteroidal anti-inflammatory drugs), which are some of the most commonly used pain relievers available. This means that taking medicines like aspirin or ibuprofen and being infected with H. pylori can make your chances of developing an ulcer even greater.1,3
Up to 14 million people are on NSAID therapy in the United States, and up to 60% of them will have stomach problems as a side effect.4 If you take any of the medicines listed below, it’s a good idea to be aware of the possible risks.
- Aspirin (Bufferin®, Bayer®, and Excedrin®)
- Celecoxib (Celebrex®)
- Diclofenac (Voltaren®, Cataflam®, Voltaren®-XR)
- Diflunisal (Dolobid®)
- Etodolac (Lodine®, Lodine® XL)
- Ibuprofen (Advil®, Brufen®, Motrin®, Nurofen®, Medipren®, Nuprin®)
- Indomethacin (Indocin®, Indocin® SR, Indocin® IV)
- Ketoprofen (Actron®, Orudis®, Oruvail®, Ketoflam®)
- Ketorolac (Toradol®, Sprix®, Toradol® IV/IM, Toradol® IM)
- Nabumetone (Relafen®)
- Naproxen (Aleve®, Anaprox®, Midol® Extended Relief, Naprosyn®, Naprelan®)
- Oxaporozin (Daypro®, Dayrun®, Duraprox®)
- Piroxicam (Feldene®)
- Rofecoxib (Vioxx®, Ceoxx®, Ceeoxx®)
- Sulindac (Clinoril®)
- Tolmetin (Tolectin®)
Note: Registered Marks are the property of their respective owners.
Symptoms of dyspepsia could be caused by an H. pylori infection.
The consensus among gastroenterologists is that people suffering from dyspepsia (indigestion) should be considered for H. pylori testing because there is some evidence to support the opinion that curing an infection could help ease their symptoms.5
Finding out if you have an H. pylori infection is simple.
If your stomach symptoms are bothering you, ask your doctor about BreathTek® UBT for H. pylori to see if you have an infection. This simple test can help you rule out H. pylori infection as the source of your problems.